Teens and Antidepressants

This story originally appeared in Teen Vogue

Warning Signs

The latest research on teens and anti-depressants says “prescribe with caution”

The Food and Drug Administration recently announced that it plans to put a “black box” warning on the label of any anti-depressant medication prescribed to teenagers. The warning will caution that there may be an increased risk of suicidal thoughts or actions for some adolescent patients when taking these drugs. “All of the anti-depressants that are currently available were first studied in adults,” says Dr. Lauren Marangell, a physician and psychiatrist in Houston. “When the manufacturers went back to study them in teenagers, in some of the studies it looked like the patients who were getting the medications actually had more thoughts of harming themselves and suicide attempts than those who were given a placebo, and that’s not what you’d expect.”  The label is meant to inform patients that the drug may have this serious side effect.

Dr. Marangell and others stress that the FDA’s action does not mean anti-depressants are bad.  Under proper medical supervision, medications such as Prozac, Effexor, Wellbutrin or Zoloft are safe and effective. ” I think the message is not that we don’t want people who have an illness to get treatment,” she says, “It’s that we need to be more careful about it.”

Here’s what you need to know:

• If you or a friend is depressed, don’t ignore it

Depression is a serious condition, and if left untreated, can have tragic consequences. “It’s very important for teens who experience the signs of depression to talk to an adult they trust and seek help,” says Cynthia Folcarelli, executive vice-president of the National Mental Health Association. She suggests that you familiarize yourself with the warning signs of depression on her organization’s website, www.nmha.org

• If you’re already on anti-depressants, keep taking them

The risk indicated by this new research seems to take place in the first few weeks of taking the drugs. If you are doing well on your meds, there is no reason to stop taking them, says Dr. Marangell. In any case, you should never go “cold turkey” on any medication. Talk to your doctor if you want to consider going off of anti-depressants and he or she can help you do it gradually.

• If your doctor wants to prescribe anti-depressants, be an informed patient

Ask for frequent checkins during the first month or two. The FDA recommends this, but hasn’t made it mandatory. Dr. Marengell suggests that a teenager starting anti-depressants be seen at least once a week.

Discuss adding talk therapy to your treatment. Studies show that talk therapy and anti-depressants combined work much better than either do alone. Some insurance companies are reluctant to pay for psychotherapy–explore local free or low-cost clinics if you have to.

Talk to your parents and a few trusted friends about the increased potential for thoughts of suicide or suicide attempts. “When teenagers are being treated, they, and maybe their friends and their family, need to be aware that if they start having suicidal thoughts, that it might be a side effect of the medication,” says Dr. Marangell. Check the NMHA site to learn what to watch for and share the information with them. Ask them to immediately seek professional help if they are concerned for your well being.

Leave a Reply